Endocrine Abstracts (2009) 19 P82

Flucloxacillin induced hypokalaemia and hypomagnesaemia

A Bdiri, M Smith & J Lawrence


Salisbury district Hospital, Salisbury, Wiltshire, UK.


A 70-year-old woman presented with low back pain. A diagnosis of discitis (L4-L5) was made and the patient was started on IV flucloxacillin 1 g every 6 h and fusidic acid. The back pain was improving and the serum electrolytes were all within normal range with potassium level at 4.4 mmol/l (normal: 4.0–5.5) and magnesium at 0.68 mmol/l (normal: 0.7–1.1). However two weeks after starting the IV flucloxacillin, the patient’s electrolytes showed a persistent hypokalaemia of 2.4–3.0 mmol/l and hypomagnesaemia of 0.44–0.45 mmol/l despite a continuous infusion of potassium and magnesium. There was no obvious cause apparent despite extensive investigation. She continued to have hypokalaemia for more than three weeks. In the mean time, her general condition deteriorated and she lost more than twelve kilograms of her weight. Following a literature review it was apparent that dicloxacillin had been reported to cause hypokalaemia (1). As a result, flucloxacillin was stopped and rifampicin and ciprofloxacin were substituted. The patient’s plasma potassium concentration normalized within one week and she made a complete recovery. Electrolytes have remained normal for 12 months. A recent case report also suggested an association between use of flucloxacillin and hypokalaemia (2). Flucloxacillin should be considered in the differential diagnosis as a rare cause of resistant hypokalaemia.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts